What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 15, 11:54 AM EST, 5 hours 33 minutes earlier.
Area forecast discussion, Jul 15, 11:54 AM EST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1254 PM EDT Mon Jul 15 2024
.SYNOPSIS...
Scattered diurnally driven showers and thunderstorms remain
possible today with heat index values up to 110. Shower and
thunderstorm chances increase during the mid-week period as a
trough sets up over the eastern US and a cold front approaches
from the north and west. This boundary is expected to stall over
the Southeastern US during the late week period keeping
increased rain chances in the forecast with a gradual decrease
in daytime temperatures expected through Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Heat index values of 105-110 this afternoon, resulting in a
Heat Advisory for eastern Midlands.
- Widely scattered/scattered showers and thunderstorms expected
in the afternoon and evening. A few with gusty winds.
Upper level ridge over the area flattens a bit in response to
upper trough moving east of the Mississippi Valley. At the
surface, weak lee side trough across the region and Bermuda
ridge offshore. At 16z, satellite showing mainly mid level
clouds moving across the Upstate into the Midlands ahead of weak
short wave trough in northwest GA and AL. Temperatures are
rising into the mid 90s. Dew points remain rather high but
should mix out some this afternoon. Highest heat indices 108-110
degrees likely from CAE and points east. Surface based CAPE is
already 3000 J/kg, however drier air in north GA is slowly
advecting east and with some mixing, expect dew points to fall a
bit especially in the west. So, CAPE may decrease over the next
couple of hours. Overall, precipitable water does increase but
later this evening so expect values around 2 inches. Expect
mainly moderate instability this afternoon with steep low to mid
level lapse rates due to strong diabatic heating. The latest
CAMS suggest widely scattered/scattered thunderstorms this
afternoon into the evening with maybe a focus near the CSRA and
sea breeze/weak convergence areas then in the SC Piedmont
moving southeast toward CAE during the evening, possibly
enhanced by a weak short wave moving out of north GA. Gusty
winds possible with inverted V sounding. So highs around 100
degrees this afternoon and lows tonight, with some high clouds,
in the mid to upper 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):
- Shower and thunderstorm chances increase through the period
- Hot and humid conditions continue with the potential for another
Heat Advisory on Tuesday
Upper ridging builds over the Western CONUS during the short term
while trough begins to develop in response to this over the east.
Meanwhile, the Bermuda High will continue to advect moisture into
the region while a cold front slowly approaches from the north and
west on Wednesday. This will result in increasing shower and
thunderstorm chances, especially on Wednesday as the aforementioned
frontal boundary approaches. The lack of steering flow combined with
high moisture could result in areas of localized heavy rainfall and
potential hydrological issues due to slow moving and/or training
thunderstorms.
In terms of temperatures, Tuesday is expected to be another hot and
humid day. Will need to monitor for the possibility of heat products
again tomorrow. The primary forecast challenge for temperatures will
be the increased potential for showers and thunderstorms and whether
heat index values will meet or exceed criteria prior to convective
development. A slight cooling trend should then commence on
Wednesday will a lower likelihood for heat products.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Key Message(s):
- Scattered to numerous showers and thunderstorms expected each day
- Gradual cooling trend continues during the late week period
Upper trough continues to dig over the middle of the country during
the extended period while surface high pressure remains anchored
near Bermuda. Scattered to numerous showers and thunderstorms are
expected each day as the previously mentioned frontal boundary
stalls across the region. The front, combined with passing short
waves, should support more robust convective development with the
potential for locally heavy rainfall and possible flash flooding. A
few thunderstorms could become strong and produce gusty winds though
the overall severe weather threat appears to be low through the
extended. The additional clouds and convection during the late week
period should result in a continued "cooling" trend with a highs
falling to below normal values by the weekend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions generally expected through the TAF period outside
of afternoon and evening convection.
A few mid level clouds moving across central and north SC this
afternoon. Scattered cumulus expected across the region. Widely
scattered to scattered thunderstorms this afternoon and evening
but confidence low on locations/impacts to terminals at this
time. Mainly mid and high level clouds by 06z. winds south to
southwest 5 to 10 knots becoming light after 00z.
EXTENDED AVIATION OUTLOOK...Typical summertime afternoon
showers and thunderstorms may cause periodic restrictions each
day with abundant moisture causing possible, brief early morning
restrictions around sunrise.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ016-022-
027>029-031-037-038-041-135>137.
GA...None.
&&In the hours before
Special weather statement, Jul 15, 2:12 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
312 PM EDT Mon Jul 15 2024
SCZ022-028-029-031-152000-
Richland SC-Sumter SC-Kershaw SC-Lee SC-
312 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of western Lee,
northwestern Sumter, east central Richland and south central Kershaw
Counties through 400 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Eastover, or 8 miles northeast of McEntire Air Base,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Sumter, McEntire Air Base, Shaw Air Base, Oakland,
Millwood, Cane Savannah, Dalzell, Dinkins Mill, Spring Hill, Boykin,
Fort Jackson McCrady Training Center, Cherryvale, Wateree River
Correctional Institution, Rembert, Stateburg, and Wedgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3389 8082 3407 8081 3417 8039 3389 8037
TIME...MOT...LOC 1912Z 258DEG 19KT 3399 8068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLLocal storm report, Jul 15, 2:41 PM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
341 PM EDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Tstm Wnd Dmg 8 S Cheraw 34.58N 79.88W
07/15/2024 Chesterfield SC Public
Reported a tree down near the intersection
of Hwy. 52 and Bethel Church Road at the
cemetery. They also reported several limbs
down along with dime size hail.
0240 PM Hail 7 S Cheraw 34.59N 79.88W
07/15/2024 M1.00 Inch Chesterfield SC Broadcast Media
Reported through social media of large hail
in the Cash community just south of Cheraw,
SC.
&&Special weather statement, Jul 15, 2:51 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
351 PM EDT Mon Jul 15 2024
SCZ037-038-136-137-152030-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-
351 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of southeastern
Calhoun, southwestern Clarendon and southeastern Orangeburg Counties
through 430 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowman, or 10 miles southeast of Brookdale, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Holly Hill, Summerton, Bowman, Elloree, Santee State Park, Santee,
Cameron, Eutawville, Vance, Poplar Creek Landing, St. Paul, Stumphole
Landing, Yonder Field, Eautaw Springs, Indian Bluff Recreation Park,
Creston, and Mill Creek Marina and Campground.
This includes the following highways...
Interstate 26 between mile markers 152 and 169.
Interstate 95 between mile markers 85 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3326 8031 3328 8034 3328 8036 3326 8036
3326 8041 3327 8047 3329 8049 3333 8050
3329 8058 3334 8081 3361 8072 3359 8024
TIME...MOT...LOC 1950Z 281DEG 18KT 3344 8067
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PLLocal storm report, Jul 15, 3:24 PM EST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
424 PM EDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM Tstm Wnd Dmg 1 ESE Saint Matthews 33.66N 80.77W
07/15/2024 Calhoun SC Dept of Highways
Reported a tree and power line down at the
intersection of Bridge Street and Sikes
Road.
0336 PM Tstm Wnd Dmg 2 NE Saint Matthews 33.68N 80.74W
07/15/2024 Calhoun SC Dept of Highways
Reported a tree down at the intersection of
Hemlock Road and Colonel Thompson Hwy, Hwy.
601.
0343 PM Tstm Wnd Dmg 4 ESE Saint Matthews 33.64N 80.71W
07/15/2024 Calhoun SC Dept of Highways
Reported a tree down near the intersection
of Stiffmire Road and Old Number Six
Highway.
&&Special weather statement, Jul 15, 4:49 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
549 PM EDT Mon Jul 15 2024
SCZ030-152230-
Aiken SC-
549 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of northeastern Aiken
County through 630 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken Municipal Airport, or 8 miles northeast of Aiken, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, Aiken Municipal Airport, Aiken State Park, Monetta, and New
Holland.
This includes Interstate 20 in South Carolina between mile markers 16
and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3367 8181 3386 8160 3360 8135 3346 8162
TIME...MOT...LOC 2149Z 236DEG 9KT 3361 8162
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PLSpecial weather statement, Jul 15, 5:19 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
619 PM EDT Mon Jul 15 2024
GAZ040-063>065-152315-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-
619 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of McDuffie, Columbia,
southern Lincoln and southwestern Richmond Counties through 715 PM
EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wrightsboro, or near Thomson, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grovetown, Evans, Thomson, Fort Eisenhower, Hephzibah, Harlem,
Lincolnton, Appling, Riverwood, Mistletoe State Park, Wrightsboro,
Thomson-McDuffie County Airport, Blythe, Dearing, Arties Pond Public
Fishing Area, Adamsville, Thomson Fire Department, McDuffie Regional
Medical Center, Autney, and Double Branches.
This includes Interstate 20 in Georgia between mile markers 166 and
192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3366 8251 3365 8249 3381 8258 3382 8235
3367 8221 3332 8209 3328 8230 3331 8234
3331 8239 3334 8244 3336 8255 3341 8255
3346 8259 3360 8265
TIME...MOT...LOC 2219Z 230DEG 16KT 3349 8258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PL